MAUDE Adverse Event Report: TERUMO EUROPE N.V NEEDLE K-PACK II; NEEDLE, HYPODERMIC, SINGLE LUMEN

TERUMO EUROPE N.V NEEDLE K-PACK II; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number N/A
Medical Device Problem Code Suction Problem (2170)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E3: occupation: gxp supplier quality manager.The actual sample was not returned for evaluation.After review of the provided complaint information, two different defects are considered possible for this complaint: (i) cannula was broken off; (ii) a loose cannula (bonding between cannula and hub insufficient).As no indications were available to determine which of these defects was more likely, the investigation will consider potential root causes for both defects.Based on the picture provided the part inside the dialysis port does not seem to match a terumo 27g cannula.Process description: the most relevant process for this complaint is the needle assembly process as this is the process where the hub and cannula are glued together and subsequently covered with a protector/case.The key needle packaging process is considered not relevant as the hub and cannula are covered with a protector/case before they are processed in this manufacturing step.Epoxy glue is automatically dosed via the glue disc of the needle assembly machine on the vertically positioned cannula in the hub.By gravity, the glue runs in the shaft of the hub to fill the gap between the hub and the cannula.The glue gets cured by heat via transfer of the needles through the curing oven.The hub and cannula are turned upside down after glue curing.A cannula without any glue would fall out of the hub during this stage.The entire process and equipment are validated, and process parameters are monitored.The functional in process inspection test bonding strength confirms gluing and curing process performance.With regards to this complaint, three (3) vision inspection systems are in place to prevent the defect of this complaint to be processed further downstream in the process: (1) 100% glue cone vision inspection system: this vision inspection system inspects the glue cone of every assembled needle.Assembled needles with a glue cone that is insufficiently large will be automatically rejected by the assembly line.(2) 100% needle point inspection: this vision inspection system detects assembled needles with a damaged needle point.Additionally, as the inspection window is very small, and the needle point needs to be within this inspection window to be judged as good, this inspection system will also detect cannula's that are too short, too long, broken, tilted due to a damage on the line or tilted due to insufficient depth of cannula in hub shaft (if the cannula is not inserted deep enough in the hub shaft, it will be tilted as it will not withstand the small pressure to the cannula that is applied during gluing).(3) 100% no hole inspection system: this vision inspection system inspects all assembled needles for blockages.If the cannula is not inserted deep enough into the hub shaft, glue will block the lumen between cannula and hub.Additionally, also for tilted cannulas, the vision inspection will not be able to see through the cannula properly and will reject the assembled needle.Damages to the cannula that have an impact that is strong enough for the cannula to break after/during use, that can be caused by the terumo europe manufacturing process, will most likely also lead to tilted cannulas.Batch record review was conducted.The batch records for kn2713rb (lot 2205039) have been reviewed.During needle assembly, as an in-process control, 40 assembled needles are visually inspected twice per shift for broken cannula and for gluing defects related to insufficient glue quantity.No such defects were found.Additionally, 11 pieces are functionally tested for bonding strength between hub and cannula every shift.All performed bonding strength test results of released products were within specification.Additionally, operator notifications and technical interventions performed during the production of the assembled needle batches were reviewed.No interventions relevant to your complaint were reported during the manufacturing of these batches.Sample investigation on thirteen (13) retention samples were conducted from the involved lot 2205039 were tested for their resistance to breakage.All samples were within specification.The complaint sample was not available, instead a picture was provided, however it was not possible to determine from the picture if there was still a piece of the cannula present in the hub (cannula broken) or if the total cannula was loose (cannula detached).It was also unclear if in the picture a terumo 27g cannula is visible, it is more likely another part.Potential technical explanations for a loose or broken cannula revealed that the loose cannula can be caused by improper bonding of the cannula in the hub.This could theoretically be caused by non-cured glue or absence/insufficient amount of glue.However, several inspection systems are in place on the line to prevent this defect to be processed further.Broken cannulas can be caused by a mechanical impact on the cannula or due to multiple bending (back and forward) of the cannula during opening and/or usage of the needle by the end user.Conclusion from the batch record review, retention sample investigation, and production investigation, had no deviations or abnormalities noted during production related to the complaint.Based on the performed investigation a loose cannula is considered not plausible.A broken cannula is possible, but this cannot be confirmed.Further investigation is only possible after the sample has been received.In case of further investigations would be performed, a follow-up report will be submitted within 30 days of the investigation outcome.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of terumo europe n.V.(manufacturer) registration no.9681413.
 
Event or Problem Description
The user facility reported that the involved k-pack ii needles affects co-packed with mircera.A pharmacist in the renal unit had a patient that was administered their mircera through a port.The port is connected to a dialysis machine (per cmi through the hemodialysis vascular access).The mircera two components (needle + pre-filled syringe) was attached together, then the needle shield was taken off.The needle was then injected into the port, next the injected was the drug however when the drug was pressed down through the port the needle was sucked into the machine and was caught by the filter.The team was able to retrieve the needle.The mircera 100 mcg pre-filled syringe patient was hooked to the machine.The patient did receive their dose.The event occurred intra-operative.The patient was not injured during the event and medical/surgical intervention was not required.The patients' final impact was not harmed.

Brand Name
NEEDLE K-PACK II
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
TERUMO EUROPE N.V
interlueuvenlaan 40
leuven, 3001
BE  3001
Manufacturer (Section G)
TERUMO EUROPE N.V
interleuvenlaan 40
leuven, 3001
BE   3001
MDR Report Key17874046
Report Number9681413-2023-00001
Device Sequence Number17221507
Product Code FMI
UDI-Device Identifier05413206020546
UDI-Public05413206020546
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K984576
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKN-2713RB
Device Lot Number2205039
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2023
Initial Report FDA Received Date10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYRINGE (FOR PRODUCT MIRCERA).
Patient SexUnknown